Ear infection problems

Pamiekae
By Pamiekae Latest Reply 2011-02-09 19:03:26 -0600
Started 2011-02-07 22:03:55 -0600

I've been having severe ear infections since going on the metformin. Has anyone else had this problem? I just get it cleared up in one ear and 24 hours later the other ear is started to act up. Each infection lasts almost a week and that makes eating a big problem as the swelling of glands is so bad that my jaws are affected. It's really started to drive me crazy. I can't keep going back to the doctor for them as I don't have insurance and the medicine is so costly. I've been trying some of the old fashion ways to get rid of the last few by using sweet oil and heating pad but I'm having trouble sleeping because of the pain and trouble eating so it's affecting my numbers big time!


11 replies

Karen Regina
Karen Regina 2011-02-09 19:03:26 -0600 Report

I have never heard of metformin causes ear infections, it is more known for causing stomach and intestinal complaints. I do know that ear infections have become more prevalent and harder to clear up recentlly. It's hard when you don't have insurance coverage. You may have to resort to going to the emergency room for treatment. Most community hospitals have a "charity care" program for patients with no insurance. You will have to fill out paperwork, but they usually reduce your total bill by a significant amount.m Good luck, I hope this helps.

tomecom
tomecom 2011-02-09 09:08:57 -0600 Report

One effective way of treating ear infections is to use food grade hydrogen peroxide (35%). You can buy it at health food stores. You mix one cap full with two cap fulls of water; never use it full strength. Pour the mixture into the ear and tilt the head to retain it for a couple minutes.

I have never heard of Metformin causing this. I would be more suspect of parasites or Candida overpopulation. You can use the Hydrogen Peroxide to treat both. Place three drops of the peroxide in 5 oz of water and drink it Each day you increase it by one drop (4 drops in 5 oz of water), until you reach 24 drops of peroxide in 5 oz. of water. then stop.

Hydrogen peroxide oxygenates the body. Bacteria, parasites and to some degree Candida (yeast) cannot survive in an oxygen rich environment. It will not kill beneficial bacteria.

runthe
runthe 2011-02-08 12:43:26 -0600 Report

I have had bad infections in both of my ears. I had to go to the emergency room because the pain and drainage that was oozing from my ears. I was put on some strong antibiotics. I had to go back to days later for follow up in the er and was given an IV for antibiotic and the infection went away for about two months. It came back but, not as bad as before. I was told by the ENT dr to put drops of sweet oil in my ears 3 times a week. I am still using the ear drops because this is an on going infections. Like Gabby said please try to get medical attention because it can cause more damage. Good luck

Pamiekae
Pamiekae 2011-02-08 12:55:14 -0600 Report

Yea I've been using sweet oil once the drops the doctor had given me finally was all used up. I'd like to go but as I said, right now no insurance and I tried to call free clinic that is here in town and they can see me by appointment only and next opening is April 4th which is ridiculous to have to wait. We have a emergency clinic but when I went to them back when first got ear infection and had bad rash all over body, they made me wait for over and hour, saw a nurses aid for less than 5 minutes and then tried to charge me almost $300 for the visit. When didn't go away with the 2 pills they prescribed for me to take I went to my doctor I saw when I had insurance. He couldn't believe no culture had been done, no medicated drops for my ears prescribed and that the meds that had been given were in such low mgs that no way the two pills one to take one week wait a week and take second one would get rid of infection or rash. To say the least I threatened legal action and refused to pay them and don't want to go back to them. But can't afford to go back to other doctor either to pay for office visist, and tests and drugs. I'm already past due the time I'm suuppose to go back to him for the diabetes. But don't know how I'd pay him so can't make the appointment. I have one more refill of my metformin then I'm totally screwed. At this point with all that is wrong I'm ready to just let it all take over and just let go.

Anonymous
Anonymous 2011-02-09 09:01:42 -0600 Report

I also live in a community with simular assistance for those of us without Insurance. I currently go to a clinic sponsered by a local hospital. When I turn 65 later this year I can sign up for assistance at a state sponsered assistance program that will cover me with medicade. SS only income I don't qualify for medicare.

runthe
runthe 2011-02-08 13:10:15 -0600 Report

I understand what you mean. I don't have any insurance at all and I go to the county hospital and clinic for all my medical needs. I am sorry that you are having so much trouble. Here in chicago they have a lot of free clinics, county clinics, and clinic that charge you based on your income. I hope that you will be able to find some help soon.

kdroberts
kdroberts 2011-02-08 09:14:50 -0600 Report

It's not an official side effect but it might be due to the metformin. However, there is a more plausible explanation. Over the last couple of years there has been a massive rise in resistant ear infections and a large increase in what you describe. It could be just a coincidence that the infections started when you started metformin. My son had a similar thing happen last year and after 3 rounds of penicillin and the infection coming back he had a strong IV antibiotic which was followed up by 2 further injections of the same thing, that zapped it and he hasn't had one since. Being a diabetic will just make things worse as your blood sugar will start to go crazy and your body will be less effective at fighting the infection.

Pamiekae
Pamiekae 2011-02-08 12:26:56 -0600 Report

Last time I went in to Doctors, he prescribed a medicine that was given to people who'd been exposed to anthrax. It took care of it, and disappeared for almost 2 months. Then slowly started to come back. But I can't afford the $60 for doctor appt and then the $80 for the medicine again. I had to take it for 2 weeks twice a day and I just can't spend money that doesn't exist in my pocket since I haven't been able to work in over a year and still fighting to get my disability money.

Gabby
GabbyPA 2011-02-09 07:54:28 -0600 Report

Call your hospital and ask them about "free" programs they offer. I did that and they put me in touch with the clinic I use now. It is on a sliding scale and I only pay $10 for a visit. They offer prescription help as well, but I don't use it. I would have never found this clinic if I had not called.

Gabby
GabbyPA 2011-02-08 09:00:06 -0600 Report

I have never heard of it being linked to Metformin. That is usually a tummy issue that will come with that med. It sounds like you have an on going infection that really needs to be looked at. I know it costs a lot, but I would try to find a walk in clinic or something that will work with you on the cost. That is what I use, and it is a life saver.

Next Discussion: Eyes »